Missouri, 2021

Tornadoes and Flash Flooding in Missouri, March 17 to 18, 2021

March 17 to 18, 2021 · NWS SGF · 48 events in 13 counties and zones

A low pressure system deepened rapidly as it moved from southwest Kansas to southwest Missouri to southern Illinois. Strong to severe storms that developed over northern Oklahoma and central Kansas around midnight on the 17th pushed eastward into southeast Kansas and western Missouri by daybreak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$280,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A low pressure system deepened rapidly as it moved from southwest Kansas to southwest Missouri to southern Illinois. Strong to severe storms that developed over northern Oklahoma and central Kansas around midnight on the 17th pushed eastward into southeast Kansas and western Missouri by daybreak. Several of these storms produced hail to the size of quarters and wind gusts over 60 mph during the early morning.

After the morning storms dissipated, with the loss of support from the nocturnal low level jet, residual outflow boundaries and increasing lift from the approaching upper level low led to another round of intense storms that developed over northwest Arkansas and northeast Oklahoma during the mid afternoon and moved northeastward across southwest Missouri through the evening. These storms produced a few tornadoes over Barry and Stone Counties and hail up to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 17, 2:10 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 17, 2:10 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
310 AM CDT Wed Mar 17 2021

.SHORT TERM...(Today and tonight)

A large cluster of showers and thunderstorms was approaching
extreme southeast Kansas and the Missouri Ozarks from the west
early this morning. This activity will bring multiple hazards to
the region.

A Flash Flood Watch has been posted. Wet soil conditions combined
with elevated streamflows and cold season vegetation still in
place will facilitate efficient runoff for flash flooding of small
streams, creeks, and rivers. Low water crossings and low lying
roadways will likely become flooded today and into tonight. Some
state highways remain flooded from the previous rainfall last
weekend.

We are also monitoring the potential for a few organized
thunderstorms early this morning. The warm front remains across
northern Arkansas, therefore, these initial storms this morning
are expected to remain well elevated. They will also have a
difficult time reaching for lower parcels that would provide
sufficient instability for anything too robust. However, strong
wind shear and low freezing levels will be favorable for a some
hail up to the size of quarters with a few of the more intense
storms. Some stronger wind gusts can not be ruled out this
morning.

As we progress into today, a surface low and warm front
translates across southern Missouri, which could create a second
round of thunderstorms. It's yet to be determined if there is a
risk for boundary layer based convection. Since we are dealing
with morning convection, this could create a messy situation as
far as the environment goes.

Therefore, careful short term monitoring of the near storm
environment today will be needed in order to determine hazards.
What we do know is synoptically we will have a favorable pattern
for organized thunderstorms. If morning convection clears the area
soon enough for the environment to recharge, then shear structure
and lift will be favorable for large hail, damaging wind gusts,
and a tornado or two. The best chances for more impactful severe
weather will occur over south central Missouri. This area is
outlined in an "enhanced" risk for severe weather today.

The upper level cold core passes directly over southern Missouri
tonight. This will create a 3rd round of rainfall on the north
and west side of the upper low. Precipitation will finally exit
the Ozarks Thursday morning. Chilly and windy conditions will
follow on Thursday with highs only in the 40s.

.LONG TERM...(Friday through Tuesday)

Upper level ridging will build back over the nations midsection on
Friday and Saturday, bringing mild and quiet weather to the
Ozarks. Afternoon highs will warm back into the 50s and 60s
through the upcoming weekend with no rain chances needed in the
forecast.

Medium range models do signal a developing storm system over the
High Plains by Monday, drawing Gulf moisture back into the Ozarks
ahead of it. This will lead to shower and thunderstorm chances
Monday afternoon through Tuesday of next week. Rain chances look
widespread, so this could offer another round of flooding.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1150 PM CDT Tue Mar 16 2021

Some mid to high level cloud cover is beginning to work its way
into the region ahead of ongoing thunderstorms across north
central Oklahoma and south central Kansas. These showers and
thunderstorms will move into southwest Missouri from the west
very early this morning through the mid morning hours. If enough
clearing in cloud cover and rain is realized after the morning
round of thunderstorms, additional thunderstorm development is
possible during the afternoon and evening. All modes of severe
weather look possible with the second round of storms in the
afternoon and evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 6 AM CDT this morning through Thursday
     morning for MOZ055>058-066>071-077>083-088>092-094>098-105-
     106.

KS...Flash Flood Watch from 6 AM CDT this morning through Thursday
     morning for KSZ073-097-101.

&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Rothstein
Hazardous weather outlook, Mar 17, 2:33 AM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
333 AM CDT Wed Mar 17 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
333 AM CDT Wed Mar 17 2021

...Flash Flood Watch...

...Severe Thunderstorm Watch...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.

DISCUSSION...

A few strong to severe thunderstorms are possible this morning
generally west of the Highway 39 corridor. Large hail up to the
size of quarters and wind gusts in excess of 50 mph could evolve
with a few of the most intense storms.

A second round of thunderstorms will be possible this afternoon
and evening. These storms could be more robust and capable of
producing large hail to the size of golf balls and wind gusts in
excess of 60 mph. A tornado or two will be possible, particularly
across southern Missouri this afternoon and this evening.

Given the wet soil conditions combined with elevated streamflows,
widespread rainfall will likely lead to flash flooding in some
areas. Low water crossings and low lying roads next to flashy
streams will have the greatest risk of flooding today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances will increase Monday and Tuesday of next work
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening over
all of extreme southeast Kansas and the Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, Mar 17, 1:20 AM CST, 3 hours before
Special Weather Statement
National Weather Service Springfield MO
220 AM CDT Wed Mar 17 2021

MOZ081-091-170745-
Laclede MO-Webster MO-
220 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WEBSTER AND
SOUTHWESTERN LACLEDE COUNTIES UNTIL 245 AM CDT...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm near
Niangua, or 9 miles northeast of Marshfield, moving north at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Lebanon...                        Bennett Spring State Park...
Morgan...                         Conway...
Phillipsburg...                   Twin Bridges...
Rader...

This includes Interstate 44 between mile markers 112 and 125.

LAT...LON 3741 9284 3768 9284 3765 9261 3748 9265
      3748 9269 3734 9269
TIME...MOT...LOC 0720Z 184DEG 32KT 3744 9278

Raberding
Special weather statement, Mar 17, 3:22 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Springfield MO
422 AM CDT Wed Mar 17 2021

MOZ055-170945-
Benton MO-
422 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON COUNTY UNTIL
445 AM CDT...

At 422 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Lincoln, or 9 miles northwest of Warsaw, moving north
at 30 mph.

Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Truman Lake...                    Palo Pinto...

LAT...LON 3850 9329 3832 9340 3830 9352 3851 9351
TIME...MOT...LOC 0922Z 187DEG 23KT 3835 9349

Raberding
Special weather statement, Mar 17, 3:35 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
435 AM CDT Wed Mar 17 2021

KSZ073-171015-
Bourbon KS-
435 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 515 AM
CDT...

At 434 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bronson, or 11 miles east of La Harpe, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Fulton...                         Redfield...
Mapleton...                       Petersburg...
Hammond...                        Devon...
Harding...                        Xenia...

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southeastern Kansas.

LAT...LON 3804 9508 3804 9462 3786 9462 3774 9509
TIME...MOT...LOC 0934Z 243DEG 30KT 3790 9510

Raberding
Local storm report, Mar 17, 4:08 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HAIL             5 W DEVON               37.92N 94.90W
03/17/2021  E0.75 INCH       BOURBON            KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

JLR
Special weather statement, Mar 17, 4:18 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
518 AM CDT Wed Mar 17 2021

KSZ097-101-171100-
Cherokee KS-Crawford KS-
518 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CRAWFORD COUNTIES
UNTIL 600 AM CDT...

At 518 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hepler to near Chetopa. Movement was
northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pittsburg...                      Baxter Springs...
Frontenac...                      Columbus...
Galena...                         Girard...
Arma...                           Cherokee...
Weir...                           Lowell...
Sherman...                        Mulberry...
Scammon...                        Chicopee...
Mccune...                         Franklin...
Arcadia...                        Walnut...
West Mineral...                   Treece...

This includes Interstate 44 near mile marker 0.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southeastern Kansas.

LAT...LON 3767 9509 3767 9462 3700 9462 3700 9507
TIME...MOT...LOC 1018Z 247DEG 48KT 3768 9505 3700 9501

Raberding

The radar

The Springfield radar (KSGF), 80 km away, was scanning. The volume nearest the first event began at 10:18 UTC.

Open the radar archive at this moment

Event by event

34 hail, 8 thunderstorm wind, 4 flash flood, 2 tornado. Local standard time, as filed.

Hail, Barton

When
March 17, 4:20 AM CST
Where
Barton County, 3.02 mi SW of Milford
Measured
1 in hail
Reported by
Public
Coordinates
37.550, -94.210

Quarter sized hail was reported.

Hail, Jasper

When
March 17, 5:25 AM CST
Where
Jasper County, 1.1 mi E of Oronogo
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.200, -94.460

Penny sized hail was reported.

Hail, Barton

When
March 17, 5:28 AM CST
Where
Barton County, 0.69 mi S of Lamar
Measured
0.75 in hail
Reported by
Public
Coordinates
37.490, -94.280

Penny sized hail was reported.

Thunderstorm Wind, Jasper

When
March 17, 5:30 AM CST
Where
Jasper County, 1.3 mi ENE of Jasper to 1.49 mi ENE of Jasper
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.340, -94.300

Minor damage was reported to the roof of a trailer home.

Hail, Benton

When
March 17, 6:08 AM CST
Where
Benton County, 2.28 mi ENE of Edmonson
Measured
0.75 in hail
Reported by
Public
Coordinates
38.330, -93.180

Penny sized hail was reported via MPing.

Hail, McDonald

When
March 17, 2:45 PM CST
Where
McDonald County, 1.49 mi NNE of Elk Spgs
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.600, -94.490

Half dollar sized hail was reported.

Hail, McDonald

When
March 17, 2:54 PM CST
Where
McDonald County, 0.55 mi W of Anderson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.650, -94.440

Quarter sized hail was reported.

Hail, McDonald

When
March 17, 2:55 PM CST
Where
McDonald County, Pineville
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.600, -94.380

Golf ball sized hail was reported. Minor roof and vehicle damage occurred.

Hail, McDonald

When
March 17, 2:57 PM CST
Where
McDonald County, 2.29 mi S of Splitlog
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.667, -94.470

Quarter sized hail was reported.

Hail, McDonald

When
March 17, 2:58 PM CST
Where
McDonald County, 0.55 mi W of Anderson
Measured
1.75 in hail
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.650, -94.440

Golf ball sized hail was reported in the down town Anderson area. Several vehicles suffered minor hail damage.

Hail, McDonald

When
March 17, 2:59 PM CST
Where
McDonald County, 2.16 mi NW of Pineville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.620, -94.410

Quarter sized hail was reported.

Hail, McDonald

When
March 17, 3:01 PM CST
Where
McDonald County, 0.55 mi W of Anderson
Measured
2 in hail
Property damage
$55,000
Reported by
Trained Spotter
Coordinates
36.650, -94.440

Hen egg size hail was reported in Anderson. Numerous cars suffered hail damage and a few vehicles had significant window damage.

Hail, Newton

When
March 17, 3:23 PM CST
Where
Newton County, 2.82 mi SSW of Boulder City
Measured
1 in hail
Reported by
Public
Coordinates
36.760, -94.260

Quarter sized hail was reported.

Hail, Newton

When
March 17, 4:05 PM CST
Where
Newton County, 0.89 mi NE of Stella
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.780, -94.190

Quarter sized hail was reported.

Hail, Barry

When
March 17, 4:18 PM CST
Where
Barry County, 0.56 mi W of Seligman
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.520, -93.940

Half dollar sized hail was reported.

Hail, Barry

When
March 17, 4:21 PM CST
Where
Barry County, 1.49 mi SSW of Cassville Flds Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.660, -93.840

Quarter sized hail was reported.

Hail, Barry

When
March 17, 4:30 PM CST
Where
Barry County, 4.12 mi WNW of Eagle Rock
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
36.570, -93.820

Quarter sized hail was reported.

Tornado, Barry

When
March 17, 4:30 PM CST to 5:19 PM CST
Where
Barry County, 5.2 mi NW of Eagle Rock to 2.69 mi ESE of Wheelerville
Rating
EF1
Path length
20.09 mi
Path width
75 yd
Continued into
Stone, Mo (SGF)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.600, -93.820

A storm survey determined that a tornado with a maximum of EF-1 strength winds touched down initially five miles northeast of Eagle Rock and continued along an intermittent path of damage 25 miles long as it moved to the northeast. The majority of the damage path, 20 miles, was in Barry County before the tornado crossed into Stone County. Along its path the tornado topped or uprooted several hard and soft wood trees and damaged several outbuildings. The tornado crossed into Stone County along Farm Road 1250. The very rugged terrain precluded a full survey and lead to the intermittent designation.

Hail, Barry

When
March 17, 4:34 PM CST
Where
Barry County, 5.23 mi WNW of Eagle Rock
Measured
1.25 in hail
Reported by
Public
Coordinates
36.590, -93.830

Half dollar sized hail was reported.

Hail, Barry

When
March 17, 4:36 PM CST
Where
Barry County, 1.38 mi N of East Purdy
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.840, -93.870

Half dollar sized hail was reported.

Hail, Barry

When
March 17, 4:42 PM CST
Where
Barry County, 0.69 mi S of Monett
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.910, -93.920

Quarter sized hail was reported.

Hail, Lawrence

When
March 17, 4:43 PM CST
Where
Lawrence County, 1.79 mi ENE of Bowers Mill
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -94.020

Quarter sized hail was reported.

Hail, Barry

When
March 17, 4:52 PM CST
Where
Barry County, 5.23 mi WNW of Eagle Rock
Measured
2 in hail
Property damage
$40,000
Reported by
Public
Coordinates
36.590, -93.830

Hen egg sized hail was reported. Some minor vehicle and camper damage occurred in the park.

Thunderstorm Wind, Barry

When
March 17, 4:54 PM CST
Where
Barry County, 4.4 mi SW of Flat Creek to 4.32 mi SW of Flat Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.662, -93.714

A large tree was reported down across Highway 76 blocking traffic.

Hail, Lawrence

When
March 17, 5:04 PM CST
Where
Lawrence County, 0.88 mi NE of Mt Vernon
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
37.110, -93.820

Half dollar sized hail was reported.

Hail, Lawrence

When
March 17, 5:06 PM CST
Where
Lawrence County, 1.49 mi SSE of Mt Vernon
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.080, -93.820

Golf ball sized hail was reported in a generally rural area south of town.

Hail, Lawrence

When
March 17, 5:06 PM CST
Where
Lawrence County, 1.3 mi ESE of Mt Vernon
Measured
1 in hail
Reported by
Public
Coordinates
37.090, -93.810

Quarter sized hail was reported via MPing.

Thunderstorm Wind, Lawrence

When
March 17, 5:06 PM CST
Where
Lawrence County, 1.77 mi SE of Hoberg to 1.2 mi NNW of Opal
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.050, -93.850

Several large trees were reported down.

Thunderstorm Wind, Barry

When
March 17, 5:10 PM CST
Where
Barry County, 2.35 mi SSW of Wightman to 2.01 mi NNW of Purdy
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
36.850, -93.940

Significant damage occurred to a barn and nearby garage. A trampoline was lofted and impaled into the side of a home causing minor damage.

Hail, Lawrence

When
March 17, 5:16 PM CST
Where
Lawrence County, 1.1 mi E of Mt Vernon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.100, -93.810

Quarter sized hail was reported.

Tornado, Stone

When
March 17, 5:19 PM CST to 5:30 PM CST
Where
Stone County, 2.76 mi SW of Elsey to 0.88 mi NE of Elsey
Rating
EF1
Path length
3.64 mi
Path width
50 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.820, -93.583

A survey determined that a tornado with maximum strength of EF-1 touched down in Barry county and continued into Stone county. The tornado crossed into Stone County along Farm Road 1250 where a trailer home suffered minor roof damage. Several hard wood trees were uprooted or topped as the tornado moves northeast with some downed trees blocking Highways 413 and FF. The tornado then lifted three miles south of Hurley or just north of Elsey.

Hail, Barry

When
March 17, 5:27 PM CST
Where
Barry County, 0.69 mi S of Scholten
Measured
2 in hail
Property damage
$30,000
Reported by
Public
Coordinates
36.840, -93.630

Hen egg sized hail was reported with minor roof and vehicle damage.

Thunderstorm Wind, Stone

When
March 17, 5:27 PM CST
Where
Stone County, 0.71 mi NE of Elsey to 0.88 mi NE of Elsey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.858, -93.541

Many trees were reported down near the intersection of Highway 413 and Wheeler Branch Road. Some were blocking traffic.

Thunderstorm Wind, Stone

When
March 17, 5:37 PM CST
Where
Stone County, 1.2 mi N of Elsey to 1.52 mi NNE of Elsey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.867, -93.546

Several trees wee reported down blocking Highway 413.

Thunderstorm Wind, Stone

When
March 17, 5:42 PM CST
Where
Stone County, 2.19 mi SW of Jamesville to 1.16 mi SSW of Jamesville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.944, -93.394

Several large trees were reported down blocking Highway U near Lack Branch Road.

Thunderstorm Wind, Stone

When
March 17, 5:53 PM CST
Where
Stone County, 0.78 mi S of Jamesville
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.959, -93.370

Winds were estimated at 65 to 70 mph.

Hail, Christian

When
March 17, 5:56 PM CST
Where
Christian County, 1.38 mi N of Boaz
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -93.400

Quarter sized hail was reported.

Hail, Christian

When
March 17, 5:58 PM CST
Where
Christian County, 0.88 mi SW of Nixa
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.040, -93.310

Quarter sized hail was reported.

Hail, Christian

When
March 17, 6:00 PM CST
Where
Christian County, 0.69 mi S of Highlandville
Measured
1.5 in hail
Reported by
Public
Coordinates
36.920, -93.280

Ping pong ball sized hail was reported in a mostly rural area.

Hail, Christian

When
March 17, 6:10 PM CST
Where
Christian County, 0.55 mi W of Ozark
Measured
1 in hail
Reported by
Public
Coordinates
37.020, -93.230

Quarter sized hail was reported.

Hail, Christian

When
March 17, 6:10 PM CST
Where
Christian County, 1.1 mi E of Ozark
Measured
0.88 in hail
Reported by
Public
Coordinates
37.020, -93.200

Nickle sized hail was reported.

Hail, Greene

When
March 17, 6:30 PM CST
Where
Greene County, 0.88 mi SE of Springfield Bar H Ar
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.170, -93.120

Nickle sized hail was reported.

Hail, Webster

When
March 17, 6:58 PM CST
Where
Webster County, 0.55 mi E of Seymour
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.150, -92.770

Quarter sized hail was reported.

Flash Flood, Stone

When
March 17, 7:15 PM CST to March 18, 12:00 AM CST
Where
Stone County, 1.77 mi SW of Jamesville to 1.87 mi SW of Jamesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.950, -93.390

Highway U was closed at the Silver Lake Branch where high water made the road impassable.

Hail, Wright

When
March 17, 7:35 PM CST
Where
Wright County, 1.65 mi W of Loring
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.330, -92.610

Nickle sized hail was reported.

Flash Flood, Hickory

When
March 17, 9:58 PM CST to March 18, 2:00 AM CST
Where
Hickory County, 2.14 mi NE of Nemo to 2.45 mi NE of Nemo
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.890, -93.250

Highway D south of Preston was closed at Crane Creek due to flooding.

Flash Flood, Hickory

When
March 17, 10:00 PM CST to March 18, 4:00 AM CST
Where
Hickory County, 4.05 mi ESE of Jordan to 3.72 mi ESE of Jordan
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.010, -93.080

Highway P was closed at the low water bridge on the Little Niangua River due to flooding.

Flash Flood, Hickory

When
March 17, 10:06 PM CST to March 18, 4:00 AM CST
Where
Hickory County, 1.09 mi E of Wheatland to 0.99 mi E of Wheatland
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.950, -93.400

Highway B in Wheaton was closed due to flooding of a low water area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948801, 948799, 948802, 949023, 948800, 948804, 948806, 948808, 948809, 948811, 948812, 948813, 948814, 948816, 948817, 948818, 948819, 949238, 948829, 948820, 948821, 948841, 948830, 949030, 948822, 948824, 948826, 949026, 949033, 948823, 949240, 948832, 949038, 949042, 949040, 949035, 948827, 948825, 948835, 948828, and more.